Missouri, 2011

Hail and Damaging Winds in Missouri, August 12, 2011

August 12, 2011 · NWS SGF · 3 events in 2 counties and zones

A northwest flow over the Ozarks and cold front interacted with a very unstable airmass. Strong to severe storms occurred across the Ozarks with isolated large hail and wind damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A northwest flow over the Ozarks and cold front interacted with a very unstable airmass. Strong to severe storms occurred across the Ozarks with isolated large hail and wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 1:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 1:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI AUG 12 2011

.DISCUSSION...

PRIOR TO STORMS MOVING INTO THE REGION EARLY THIS
AFTERNOON...FANTASTIC CONDITIONS WERE OBSERVED OVER EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MOST OF THE DAY.
THESE STORMS WILL CONTINUE TO IMPACT THE AREA THROUGH THE REST OF
THE AFTERNOON AND EVENING.

A SPECIAL UPPER AIR OBSERVATION WAS PERFORMED AT 18Z TODAY TO ASSESS
THE POTENTIAL FOR STRONG TO SEVERE STORMS.  THIS SOUNDING REVEALED
THAT THE INSTABILITY - SHEAR COMBINATION IS NOT LIKELY SUFFICIENT
FOR A HIGH FREQUENCY OF SEVERE WEATHER.  AS A MATTER OF FACT...MOST
THUNDERSTORMS THROUGH TONIGHT SHOULD REMAIN BELOW SEVERE LIMITS...AS
MIXED LAYER CAPE VALUES ONLY MEASURED 576 J/KG.

DESPITE DEEP LAYER SHEAR BEING DECENT FOR THE TIME OF YEAR (30 TO 35
KNOTS)...LOW LEVEL SHEAR WAS RATHER WEAK...WHICH WOULD TEND TO
MITIGATE THE RISK FOR TORNADOES AND DAMAGING WIND GUSTS.  MEANWHILE
THE LACK OF CAPE WOULD MITIGATE THE STRENGTH OF
UPDRAFTS...ULTIMATELY LOWERING THE RISK FOR LARGE HAIL. IT'S NOT OUT
OF THE REALM OF POSSIBILITY THAT AN ISOLATED SEVERE STORM WILL
DEVELOP LATE THIS AFTERNOON AND THIS EVENING...BUT AGAIN...A HIGH
FREQUENCY OF SEVERE STORMS IS NOT LIKELY.

WITH THE SYNOPTIC FRONT STILL POSITIONED ACROSS THE KANSAS AND
NEBRASKA BORDER...ADDITIONAL STORMS WILL BE POSSIBLE LATER TONIGHT.
WITH THE CONTINUED LACK OF INSTABILITY...THE RISK FOR ORGANIZED
SEVERE STORMS SEEMS MINIMAL AT THIS TIME.  STORMS SHOULD EXIT THE
REGION EARLY SATURDAY MORNING...SETTING THE STAGE FOR DRY WEATHER.

THIS DRY WEATHER WILL PERSIST FROM SATURDAY AFTERNOON THROUGH AT
LEAST TUESDAY IN RESPONSE TO A DRY / STABLE AIRMASS THAT WILL SPREAD
ACROSS SOUTHERN MISSOURI.  THE SUMMERTIME RIDGE OF HIGH PRESSURE
WILL REMAIN SUPPRESSED ACROSS NEW MEXICO THROUGH THIS TIME
PERIOD...HELPING TO KEEP AFTERNOON TEMPERATURES IN THE 80S ON A
DAILY BASIS THROUGH TUESDAY.

BY WEDNESDAY AND BEYOND...MODELS SUGGEST THAT THE SUMMERTIME RIDGE
WILL BEGIN TO BUILD BACK OVER NORTHERN TEXAS.  THIS SLIGHT PATTERN
SHIFT WOULD BRING WARMER TEMPERATURES BACK INTO THE OZARKS...MOST
LIKELY 90 DEGREE TEMPERATURES.  HOWEVER...RAIN CHANCES CAN NOT
NECESSARILY BE RULED OUT EITHER...SINCE WE'LL BE POSITIONED
UNDERNEATH THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH CENTER.

CRAMER

&&

.AVIATION...

FOR THE 1800Z TAFS:

EXPECT VFR CONDITIONS TO PREVAIL OVER SOUTHWESTERN MISSOURI
AIRFIELDS THOUGH THE FORECAST PERIOD WITH THE EXCEPTION OF PERIODS
OF MVFR DUE TO CEILINGS AND VISIBILITY DURING HEAVIER
PRECIPITATION TONIGHT AND CEILINGS DURING POST FRONTAL CLOUDINESS
EARLY TOMORROW.

WITH A WARM...HUMID AND INCREASINGLY UNSTABLE AIR MASS IN PLACE
EARLY THIS AFTERNOON...DECIDED TO BRING THE RISK OF SHOWERS AND
THUNDERSTORMS INTO THE AREA EARLY IN THE TAF FORECAST PERIOD.
GIVEN THAT THE MORE DYNAMIC UPPER LEVEL SUPPORT WILL APPROACH THE
AREA CLOSER TO OR JUST AFTER MIDNIGHT TONIGHT...INCLUDED THE
HEAVIEST AND MOST CONCENTRATED THUNDERSTORM ACTIVITY AROUND THAT
TIME. AT LEAST SOME SHOWER ACTIVITY MAY LINGER INTO TOMORROW
MORNING AS A SECOND UPPER LEVEL SHORTWAVE APPROACHES THE AREA.
LOOKS LIKE CLEARING WILL TAKE PLACE SLOWLY FROM MID MORNING ON
TOMORROW AS AN UPPER LEVEL TROF AXIS MOVES EAST OF THE AREA AND
SURFACE HIGH PRESSURE BUILDS IN BEHIND IT.

COLUCCI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 12, 2:55 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT FRI AUG 12 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 LIMITED FLOODING RISK.
 SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.

 MOST OF THESE STORMS WILL REMAIN BELOW SEVERE INTENSITY.
 HOWEVER...THERE REMAINS A CHANCE THAT AN ISOLATED SEVERE STORM OR
 TWO COULD DEVELOP...PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO
 THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 STORMS MAY LINGER INTO SATURDAY MORNING ACROSS PORTIONS OF SOUTH
 CENTRAL MISSOURI. A FEW STRONG STORMS CANNOT BE RULED OUT.

 AN UPPER LEVEL RIDGE WILL BUILD BACK OVER THE REGION THROUGH
 MUCH OF NEXT WEEKEND. HEAT INDEX VALUES WARMING INTO THE MIDDLE
 TO UPPER 90S IS EXPECTED ON A DAILY BASIS FROM TUESDAY THROUGH
 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dent

When
August 12, 3:45 PM CST
Where
Dent County, 0.55 mi E of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.650, -91.540

Emergency manager estimated wind gusts up to 60 mph. Several trees and power lines were blown down in the city of Salem. A tree fell on a house.

Thunderstorm Wind, Dent

When
August 12, 3:55 PM CST
Where
Dent County, 0.55 mi E of Stone Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.600, -91.340

Several trees were blown down. There was minor roof damage to an outbuilding.

Hail, Oregon

When
August 12, 5:38 PM CST
Where
Oregon County, 0.69 mi N of Myrtle
Measured
1 in hail
Reported by
Public
Coordinates
36.510, -91.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321913, 321914, 321912.